What’s the difference between your generic and branded medicines?
Are branded and generic medicines the same?
At nib, we believe that looking after your health should be simple, so we’re clearing up the confusion and answering some of the things you’ve always wanted to know about branded and generic medications.
Generic and branded medication can essentially be the same where they have the same active ingredient. For example, Panadol is a brand name with an active ingredient named paracetamol, which is also available in a generic form.
When a pharmaceutical company releases a medicine with a new active ingredient to the market, it normally takes out a patent to stop other companies from producing their own brand of medicine with the same active ingredient for a few years.
Once the patent expires, other companies might start developing their own version with the same active ingredient.
While the new version may use the same active ingredient, it may well differ in: • Look and taste • Packaging • Inactive ingredients – also known as ‘filler’ ingredients that don’t alter the medication’s effectiveness.
Why are some medicines more expensive than others?
The main reason for the higher price tag on branded medication is because it was first to the market and a significant amount of money has been spent on marketing, researching and developing the drug.
Why would I choose one brand over another?
The generic and branded medication usually contain the same dosage and active ingredient, so it is simply about personal preference. However, always remember to check the inactive ingredient list if you have any allergies to make sure there’s nothing in it that you may react to.
Important things to know
Information correct as at October 2018